RUS  ENG    JOURNALS   PEOPLE   ORGANISATIONS   CONFERENCES   SEMINARS   VIDEO LIBRARY   PACKAGE AMSBIB
General information
Latest issue
Forthcoming papers
Archive
Impact factor
Subscription
Guidelines for authors
License agreement
Submit a manuscript

Search papers
Search references

RSS
Latest issue
Current issues
Archive issues
What is RSS



Mat. Sb.:
Year:
Volume:
Issue:
Page:
Find






Personal entry:
Login:
Password:
Save password
Enter
Forgotten password?
Register


Mat. Sb., 2004, Volume 195, Number 7, Pages 71–104 (Mi msb835)  

This article is cited in 4 scientific papers (total in 4 papers)

Isotopic and continuous realizability of maps in the metastable range

S. A. Melikhovab

a Steklov Mathematical Institute, Russian Academy of Sciences
b University of Florida

Abstract: A continuous map $f$ of a compact $n$-polyhedron into an orientable piecewise linear $m$-manifold, $m-n\geqslant3$, is discretely (isotopically) realizable if it is the uniform limit of a sequence of embeddings $g_k$, $k\in\mathbb N$ (respectively, of an isotopy $g_t$, $t\in[0,\infty)$), and is continuously realizable if any embedding sufficiently close to $f$ can be included in an arbitrarily small such isotopy. It was shown by the author that for $m=2n+1$, $n\ne1$, all maps are continuously realizable, but for $m=3$, $n=6$ there are maps that are discretely realizable, but not isotopically. The first obstruction $o(f)$ to the isotopic realizability of a discretely realizable map $f$ lies in the kernel $K_f$ of the canonical epimorphism between the Steenrod and Čech $(2n-m)$-dimensional homologies of the singular set of $f$. It is known that for $m=2n$, $n\geqslant4$, this obstruction is complete and $f$ is continuously realizable if and only if the group $K_f$ is trivial.
In the present paper it is established that $f$ is continuously realizable if and only if $K_f$ is trivial even in the metastable range, that is, for $m\geqslant3(n+1)/2$, $n\ne1$. The proof uses higher cohomology operations. On the other hand, for each $n\geqslant9$ a map $S^n\to\mathbb R^{2n-5}$ is constructed that is discretely realizable and has zero obstruction $o(f)$ to the isotopic realizability, but is not isotopically realizable, which fact is detected by the Steenrod square. Thus, in order to determine whether a discretely realizable map in the metastable range is isotopically realizable one cannot avoid using the complete obstruction in the group of Koschorke–Akhmet'ev bordisms.

DOI: https://doi.org/10.4213/sm835

Full text: PDF file (540 kB)
References: PDF file   HTML file

English version:
Sbornik: Mathematics, 2004, 195:7, 983–1016

Bibliographic databases:

UDC: 515.1
MSC: Primary 57Q35; Secondary 55N07, 55N22, 57Q15, 57Q37, 57Q45, 57Q91, 55S20, 5
Received: 26.08.2002 and 12.01.2004

Citation: S. A. Melikhov, “Isotopic and continuous realizability of maps in the metastable range”, Mat. Sb., 195:7 (2004), 71–104; Sb. Math., 195:7 (2004), 983–1016

Citation in format AMSBIB
\Bibitem{Mel04}
\by S.~A.~Melikhov
\paper Isotopic and continuous realizability of maps in the metastable range
\jour Mat. Sb.
\yr 2004
\vol 195
\issue 7
\pages 71--104
\mathnet{http://mi.mathnet.ru/msb835}
\crossref{https://doi.org/10.4213/sm835}
\mathscinet{http://www.ams.org/mathscinet-getitem?mr=2101334}
\zmath{https://zbmath.org/?q=an:1063.57021}
\elib{https://elibrary.ru/item.asp?id=13466490}
\transl
\jour Sb. Math.
\yr 2004
\vol 195
\issue 7
\pages 983--1016
\crossref{https://doi.org/10.1070/SM2004v195n07ABEH000835}
\isi{http://gateway.isiknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&DestLinkType=FullRecord&DestApp=ALL_WOS&KeyUT=000225029800004}
\scopus{https://www.scopus.com/record/display.url?origin=inward&eid=2-s2.0-8744316742}


Linking options:
  • http://mi.mathnet.ru/eng/msb835
  • https://doi.org/10.4213/sm835
  • http://mi.mathnet.ru/eng/msb/v195/i7/p71

    SHARE: VKontakte.ru FaceBook Twitter Mail.ru Livejournal Memori.ru


    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles

    This publication is cited in the following articles:
    1. S. A. Melikhov, “On isotopic realizability of maps factored through a hyperplane”, Sb. Math., 195:8 (2004), 1117–1163  mathnet  crossref  crossref  mathscinet  zmath  isi  elib
    2. Melikhov S.A., Repovš D., “$n$-quasi-isotopy. I. Questions of nilpotence”, J. Knot Theory Ramifications, 14:5 (2005), 571–602  crossref  mathscinet  zmath  isi  elib
    3. S. A. Melikhov, “Steenrod homotopy”, Russian Math. Surveys, 64:3 (2009), 469–551  mathnet  crossref  crossref  mathscinet  zmath  adsnasa  isi  elib  elib
    4. Proc. Steklov Inst. Math., 266 (2009), 142–176  mathnet  crossref  mathscinet  zmath  isi  elib
  • Математический сборник - 1992–2005 Sbornik: Mathematics (from 1967)
    Number of views:
    This page:287
    Full text:115
    References:41
    First page:1

     
    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2020